Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 19, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jun 14, 1997, 6:56 PM CDT for Hutchinson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 1997, 6:56 PM CDT (23:56 UTC)
- Expired
- Jun 14, 1997, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Hutchinson County, TX
The radar
The Amarillo radar (KAMA), 75 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 142357 FFWAMA TXC233-150300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 656 PM CDT SAT JUN 14 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...HUTCHINSON COUNTY AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER OF SEVERE THUNDERSTORMS OVER SOUTHERN HUTCHINSON COUNTY. THE AREA IS SHOWING LITTLE MOVEMENT AS THE STORMS CONTINUE TO BUILD OVER THE SAME AREA. RAINFALL RATES UP TO 3 INCHES PER HOUR ARE POSSIBLE...AND THIS WILL LIKELY CAUSE FLOODING ACROSS RURAL HIGHWAYS AND URBAN AREAS. IN ADDITION...WATER RISES ALONG THE CANADIAN RIVER ARE LIKELY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:15 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jun 14, 2:15 PM CDT, 4 hours 41 minutes before
FPUS3 KAMA 141915
AFDAMA
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
215 PM CDT SAT JUN 14 1997
WET AND SVR WEATHER PATTERN IS PSBLY IN STORE FOR THE FA THRU THIS
WEEKEND. REMNANTS OF T.S. BLANCA FM THE PAC LOCATED AROUND SRN NM
AND FAR W TX...MAINLY NR AND W OF ELP ATTM PER WATER VAPOR STLT
PICS...MOVG NEWD AND BCMG BETTER ENHANCED. FEEL THAT THIS TRPCL
SYSTEM WL BCM EVEN BETTER ENHANCED TNGT AS IT APCHS THE FA AS TRPCL
SYSTEMS TEND TO DO. WITH SFC DWPNTS IN THE 60S ACRS THE FA AND
GRIDDED DATA FCSTG LEAD SHRTWV LIFTING NEWD TNGT OUT OF W TX...FEEL
THAT THE THREAT OF FLOODING/FLASH FLOODING TNGT A GREAT CONCERN.
WITH RVRS AND CREEKS ACRS THE SE/ERN TX PNHDL HIER THAN NORMAL BUT
FALLING...ANY ADDITIONAL HVY RNFL TNGT WL ONLY CAUSE THESE RVRS AND
CREEKS TO RISE QUICKLY ONCE AGAIN. NCEP HVY RNFL OUTLOOK FCSTG
AMOUNTS TNGT SHOULD EXCEED FLASH FLOOD GUIDANCE ACRS MOST OF THE TX
PNHDL. NGM MOS GUIDANCE...WHICH IS NOW ONLY BEGINNING TO GET A
HANDLE ON THIS EVENT...FCSTG 1 TO 2 IN QPF FOR AMA BY 12Z SUN. PER
DISCUSSION WITH NWSFO OUN AND LBB...WL ISSUE FLASH FLOOD WATCH FOR
SRN HALF AND ERN HALF OF THE TX PNHDL TNGT VALID TIL 10Z SUN.
ALSO...WITH LI/S ACRS THE FA ABT -6 TO -8 AND CAPES FCSTD TO BE
AROUND 3000 TO 4000 J/KG LTR TDA AND THIS EVE...SVR WEATHER A GREAT
CONCERN. SFC TROF/DRYLN ALG THE LEE OF THE CNTRL/SRN RCKYS AND
APCHG LEAD SHRTWV WL AID IN THE SVR WEATHER THREAT ACRS THE FA. CAP
STRENGTH PER ADAP HAS DCRD TO AROUND 1 TO 2 DEG C ATTM. GREATEST
CONCERN FOR SVR WEATHER IS SUN AFTN/EVE AS THE MAIN SHRTWV AND
CLSD/CUT OFF UPR LOW OVR THE SWRN STATES APCHS THE FA. MODELS FCSTG
250 MB JET STREAK OF 80 TO 90 KTS MOVG NEWD ACRS THE FA. PNHDLS
SHOULD BE ON THE LEFT EXIT RGN OF THIS JET STREAK LT SUN. SPECTRAL
MODEL FCSTG TIGHTER MID LVL GRADIENT THAN THE ETA/NGM BY 00Z
MON...WHICH FEEL HAS A BETTER HANDLE ON THIS EVENT. IF AMS CAN
RECOVER FM TNGT/S CNVTN...MAY SEE A MORE ORGANIZED SVR WEATHER
EVENT SUN AFTN/EVE AS SFC TROF/DRYLN ADVANCES EWD ACRS THE ERN PLNS
OF NM AND INTO THE WRN TX PNHDL. THE SXNS OF THE FA THAT WL BE
AFFECTED BY THIS SVR WEATHER THREAT WL DEPEND ON HOW FAR E THIS
DRYLN GETS BY SUN EVE. FEEL ATTM THAT THE CNTRL AND ERN SXNS OF THE
FA WL BE THE MOST AFFECTED. WITH SHRTWV TROF AND MAIN VORT CENTER
MOVG SLOLY EWD MON...FEEL CNVTN MAY LINGER INTO ERY MON BFR BCM PTLY
CLDY BY MON AFTN.
IN THE EXTENDED FCST...WL KEEP SLGT CHC TSRA/S TUE THRU THU AS UPR
RDG BUILDS OVR THE FA AND CANNOT RULE OUT LT AFTN/EVE CNVTN DVLPG OR
CNVTN MOVG OFF THE NRN NM MTNS INTO SXNS OF THE FA.
WITH CNVTN TNGT AND AGAIN SUN...PREFER TO STAY CLOSE TO COOLER AVN
MAX TEMPS BUT WITH NGM WARMER MINS.
THANKS TO NWSFO LBB AND NWSFO OUN FOR COORDINATION.
.AMA...
TX...FLASH FLOOD WATCH VALID UNTIL 10Z SUNDAY FOR
TXZ002>005-007>020.
OK...NONE.
SCHNEIDERIn the hours before
Special weather statement, Jun 14, 1:00 PM CDT, 5 hours 56 minutes before
OKZ001>003-TXZ001>020-150500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT JUN 14 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES... SOUTHEAST WINDS CONTINUE TO TRANSPORT AN ABUNDANCE OF LOW LEVEL MOISTURE NORTHWARD INTO THE AREA. SURFACE DEWPOINTS ARE EXPECTED TO BE IN THE MID 60S TO NEAR 70 ACROSS THE SOUTHERN AND EASTERN TEXAS PANHANDLE BY THIS EVENING. THIS MOISTURE WILL COMBINE WITH DAYTIME HEATING TO PRODUCE A MODERATE TO EXTREMELY UNSTABLE ENVIRONMENT ACROSS THE AREA. WIND PROFILES SUGGEST THAT LARGE HAIL AND DAMAGING SURFACE WINDS WILL BE THE MAIN THREAT. IN ADDITION...TROPICAL MOISTURE WILL SPREAD NORTH ACROSS EASTERN NEW MEXICO AND WEST TEXAS THROUGH TONIGHT AHEAD OF AN UPPER LEVEL DISTURBANCE. MORE WIDESPREAD THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME WILL TURN THE WEATHER THREAT TO FLASH FLOODING. EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES REMAIN ALERT FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON INTO TONIGHT. ON SUNDAY...THE INGREDIENTS FOR A SIGNIFICANT SEVERE WEATHER EVENT WILL BE IN PLACE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE AS A STRONG UPPER LEVEL DISTURBANCE MOVES TOWARD THE AREA FROM NEW MEXICO. A SURFACE DRYLINE WILL DEVELOP AND MOVE EAST INTO THE AREA EARLY IN THE DAY TO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. COBB
Special weather statement, Jun 14, 1:06 PM CDT, 5 hours 50 minutes before
OKZ001>003-TXZ001>020-150500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT JUN 14 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES... SOUTHEAST WINDS CONTINUE TO TRANSPORT AN ABUNDANCE OF LOW LEVEL MOISTURE NORTHWARD INTO THE AREA. SURFACE DEWPOINTS ARE EXPECTED TO BE IN THE MID 60S TO NEAR 70 ACROSS THE SOUTHERN AND EASTERN TEXAS PANHANDLE BY THIS EVENING. THIS MOISTURE WILL COMBINE WITH DAYTIME HEATING TO PRODUCE A MODERATE TO EXTREMELY UNSTABLE ENVIRONMENT ACROSS THE AREA. WIND PROFILES SUGGEST THAT LARGE HAIL AND DAMAGING SURFACE WINDS WILL BE THE MAIN THREAT. IN ADDITION...TROPICAL MOISTURE WILL SPREAD NORTH ACROSS EASTERN NEW MEXICO AND WEST TEXAS THROUGH TONIGHT AHEAD OF AN UPPER LEVEL DISTURBANCE. MORE WIDESPREAD THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME WILL TURN THE WEATHER THREAT TO FLASH FLOODING. EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES REMAIN ALERT FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON INTO TONIGHT. ON SUNDAY...THE INGREDIENTS FOR A SIGNIFICANT SEVERE WEATHER EVENT WILL BE IN PLACE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE AS A STRONG UPPER LEVEL DISTURBANCE MOVES TOWARD THE AREA FROM NEW MEXICO. A SURFACE DRYLINE WILL DEVELOP AND MOVE EAST INTO THE AREA EARLY IN THE DAY TO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. COBB
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:41 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 49 min |
| Jun 14, 3:08 PM CDT | Tornado Warning | AMA | Hartley | 37 min |
| Jun 14, 3:46 PM CDT | Tornado Warning | AMA | Moore | 44 min |
| Jun 14, 4:16 PM CDT | Flash Flood Warning | AMA | Moore | 3 hr |
| Jun 14, 4:28 PM CDT | Tornado Warning | AMA | Moore | 62 min |
| Jun 14, 5:10 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 65 min |
| Jun 14, 5:20 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 55 min |
| Jun 14, 5:29 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 61 min |
| Jun 14, 5:59 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 61 min |
| Jun 14, 6:10 PM CDT | Tornado Warning | AMA | Hutchinson | 65 min |
| Jun 14, 6:20 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 55 min |
| Jun 14, 6:29 PM CDT | Flash Flood Warning | AMA | Potter, Randall | 3 hr |
| Jun 14, 6:33 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 57 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.